Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 1, NWS Midland/Odessa, TX

May 5, 1996Howard County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 5, 1996, 8:30 PM CDT for Howard County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 1996, 8:30 PM CDT (01:30 UTC)
Expired
May 6, 1996, 12:30 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Howard County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
4311 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 060130
FFWMAF
TXC227-060530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
830 PM CDT SUN MAY 5 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1230 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST TEXAS

   ...NORTHEASTERN HOWARD COUNTY
 
COAHOMA FIRE DEPARTMENT REPORTED FLOODING ALONG HIGHWAY 350 ONE MILE
NORTH OF ROUTE 820.  WITH ADDITIONAL THUNDERSTORMS SOUTH OF THIS
AREA MOVING NORTH ADDITIONAL FLOODING CAN BE EXPECTED OVER
NORTHEAST HOWARD COUNTY FOR THE NEXT SEVERAL HOURS.  MIDLAND
DOPPLER RADAR ESTIMATES IN EXCESS OF 3 INCHES OF RAIN SINCE 600 PM
CDT.

DO NOT DRIVE YOUR VEHICLE INTO LAREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
 

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 5, 2:21 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, May 5, 2:21 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
219 PM CDT SUN MAY 5 1996

18Z SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM S HOB-N MAF-S
SPS WITH A WEAK LOW BETWEEN INK AND MAF.  APPEA

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:29 PM CDTSevere Thunderstorm WarningMAFHoward51 min
May 5, 7:41 PM CDTSevere Thunderstorm WarningMAFScurry49 min
May 5, 8:20 PM CDTSevere Thunderstorm WarningMAFBorden65 min
May 5, 8:31 PM CDTSevere Thunderstorm WarningMAFHoward64 min
May 5, 8:36 PM CDTSevere Thunderstorm WarningMAFMartin49 min
May 5, 9:45 PM CDTSevere Thunderstorm WarningMAFHoward60 min
May 5, 9:58 PM CDTSevere Thunderstorm WarningMAFBorden32 min
May 5, 11:13 PM CDTFlash Flood WarningMAFHoward4 hr
May 6, 3:37 PM CDTSevere Thunderstorm WarningMAFPecos53 min
May 6, 6:02 PM CDTSevere Thunderstorm WarningMAFPecos33 min
May 6, 6:25 PM CDTSevere Thunderstorm WarningMAFBrewster35 min

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.